Institutional members access full text with Ovid®

Thyroid Function in Children With Epilepsy Treated With Sodium Valproate Monotherapy: A Prospective Study

Attilakos, Achilleas MD*; Katsarou, Eustathia MD†; Prassouli, Alexia MD‡; Mastroyianni, Sotiria MD†; Voudris, Konstantinos MD†; Fotinou, Aspasia MD§; Garoufi, Anastasia MD*

doi: 10.1097/WNF.0b013e318166cbcd
Original Articles

Objective: Studies on the effects of sodium valproate (VPA) on thyroid hormone balance in patients with epilepsy are conflicting. The aim of this study was to prospectively evaluate the changes in thyroid profile in children with epilepsy treated with VPA monotherapy.

Methods: Serum thyroxine, free thyroxine, triiodothyronine, and thyrotropin (TSH) levels were evaluated in 30 children with epilepsy, before and at 6, 12, and 24 months of VPA monotherapy.

Results: All children had normal thyroid function before the initiation of VPA treatment. Serum VPA concentrations remained within the therapeutic range (50-100 mg/L) during the period of study. Thyroxine and free thyroxine levels were significantly decreased, whereas TSH levels were significantly increased at 6, 12, and 24 months of VPA therapy. Triiodothyronine levels were significantly decreased only at 24 months of therapy. Thirteen children (43.3%) at 6 months, 14 children (46.6%) at 12 months, and 15 children (50%) at 24 months of treatment had TSH values greater than 5 mIU/mL. Normal serum TSH levels were restored in all 8 children examined at 3 months after withdrawal of medication.

Conclusions: Valproate monotherapy may cause significant alteration in thyroid profile in children with epilepsy, occurring early in the course of treatment and persisting as long as VPA is initiated. Therefore, it may be useful to measure serum thyroid hormone concentrations routinely in children with epilepsy taking VPA. Further prospective studies are required to determine the mechanisms and risk factors for development of thyroid disturbance in children treated with VPA monotherapy.

*Second Department of Pediatrics, University of Athens, †Department of Neurology, Hormonological Laboratory, "Panagiotis and Aglaia Kyriakou" Children's Hospital Athens, ‡Institute of Child Health, Department of Social and Developmental Pediatrics, "Aghia Sophia" Children's Hospital Athens, and §Hormonological Laboratory, "Panagiotis and Aglaia Kyriakou" Children's Hospital Athens, Greece.

Address correspondence and reprint requests to Achilleas Attilakos, MD, 30 Miltiadou St, Glyfada, 15125, Athens, Greece; E-mail: attilakos@hotmail.com

© 2009 Lippincott Williams & Wilkins, Inc.